Contact Allergy to Lidocaine: A Report of Sixteen Cases

Antoine Amado; Apra Sood; James S. Taylor

Disclosures

Dermatitis. 2007;18(4):215-220. 

In This Article

Discussion

Local anesthetics are classified into two main classes: the ester group includes benzocaine, procaine, tetracaine, oxybuprocaine, chlorprocaine, and butoform; the amide group includes lidocaine, mepivacaine, prilocaine, bupivacaine, etidocaine, ropivacaine, and dibucaine. All local anesthetics share three structural components: a lipophilic group, an ionizable hydrophilic group, and an intermediate group. Variations in intermediate chains account for the principal differences between ester and amide agents.[8]Esters are associated with a higher incidence of allergic reactions due to a para-aminobenzoic acid (PABA) metabolite. Amide agents do not undergo such metabolism. However, preservative compounds (methylparaben) used in amide anesthetic preparations are metabolized to PABA.[1] Anesthetics in the ester group cross-react with each other but not usually with local anesthetics in the amide group. However, cross-sensitivity between esters and amides has been reported.[9] Cross-reactivity within the amide group as a whole is much lower.[10]

Despite the frequent use of lidocaine as an anesthetic and its occasional use as a therapeutic agent, reports of ACD from lidocaine and delayed hypersensitivity reactions to it are even more limited. However, such responses appear to have increased because of lidocaine's more frequent use in topical therapies.

We report on 16 patients who had positive patch-test reactions to lidocaine. The patients ranged in age from 28 to 77 years. The dermatitis involved the hands or the hands and feet in 8 patients, the arms in 3 cases, and the face and the groin in one case each; it was disseminated in 5 patients. Concomitant patch-test reactions occurred with neomycin 20% (10 cases), bacitracin 20% (9 cases), fragrance mix 8% (3 cases), balsam of Peru 25% (2 cases), dibucaine 2.5% (1 case), and benzocaine 5% (1 case). Patch tests with lidocaine dilutions (in petrolatum) gave the following results: 3 of 4 patients, 4 of 6 patients, and 3 of 6 patients reacted positively to 10%, 5%, and 1% dilutions, respectively. Of the two patients who had negative reactions to lidocaine dilutions, one (patient 16) had +++ and + reactions to lidocaine 15% at the first and second readings, respectively, and was not tested with lidocaine 10% or intradermally. The other patient (patient 4) had a + reaction to lidocaine 15% at both readings and had negative results with all lidocaine patch-test dilutions as well as on intradermal testing. Intradermal testing with lidocaine 1%, mepivacaine 2%, and bupivacaine 0.5% was performed on 8 patients; 3 had positive reactions to lidocaine, and 1 had a positive reaction to mepivacaine. Results for bupivacaine were negative for each of the 8 patients.

Relevance was definite in 2 cases, probable in 1, possible in 11, and unknown in 1. Past relevance was observed in 1 case. The two patients with definite relevance related overt histories of localized reactions (patient 1) and localized and generalized reactions (patient 10) to injectable lidocaine. Whether initial sensitization occurred by the injectable route rather than the topical route is uncertain in these two cases. Many of the other patients could not recall specific use of lidocaine-containing topical products but likely were exposed to them as well as to injectable lidocaine.

Possible explanations for the discordance between the results of the patch tests and the intradermal tests include false-positive patch-test reactions to lidocaine, allergy to a contaminant or an impurity, and compound allergy, especially since a number of patch-test-positive patients drop off with dilutional patch testing. Repeated open application tests with lidocaine would be an additional method to help confirm the relevance of positive patch-test reactions to topical lidocaine.[7] Recommended or reported patch-test concentrations for lidocaine vary between 5% and 15%.[4,6,8,11] Additional dilutional testing may be helpful in determining an appropriate patch-test concentration.

Over-the-counter lidocaine products purchased for recurrent or chronic medical conditions are a likely source of exposure and sensitization to lidocaine, antihemorrhoidal preparations being the most commonly reported cause of ACD from lidocaine.[6,12] Table 3 lists selected currently available over-the-counter and prescription topical lidocaine products.

Lidocaine and several other local anesthetics were added to the NACDG tray in 2001 to determine whether the introduction of eutectic anesthetic preparations had resulted in a rise in allergic reactions to their constituents.[3] NACDG patch-test results from 2001 to 2002 revealed that 0.7% of tested patients reacted to lidocaine, 1.7% reacted to benzocaine, 0.6% reacted to tetracaine, and 0.9% reacted to dibucaine.[3] We identified 1.4% of patients who reacted positively to lidocaine over the 5-year period of our study.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....